Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 9, 2017, 2:26 PM PDT for San Diego County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2017, 2:26 PM PDT (21:26 UTC)
- Expired
- Sep 9, 2017, 3:30 PM PDT
- In force
- 64 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 51 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867 WUUS56 KSGX 092126 SVRSGX CAC073-092230- /O.NEW.KSGX.SV.W.0025.170909T2126Z-170909T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service San Diego CA 226 PM PDT SAT SEP 9 2017 The National Weather Service in San Diego has issued a * Severe Thunderstorm Warning for... Northeastern San Diego County in southwestern California... * Until 330 PM PDT * At 225 PM PDT, a severe thunderstorm was located over Julian, moving north at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Hwy 78 Between Banner And S2, Cuyamaca Rancho State Park, Julian, northern Mount Laguna, Hwy 78 Between S2 And Borrego Springs Rd, Hwy S2 Between Shelter Valley And Agua Caliente, Ranchita, Hwy 79 Between Santa Ysabel And Warner Springs, Lake Henshaw, Hwy S22 Between Ranchita And Borrego Springs, Borrego Palm Canyon and Lake Cuyamaca. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3293 11639 3287 11662 3324 11680 3334 11644 TIME...MOT...LOC 2125Z 161DEG 17KT 3306 11657 HAIL...0.75IN WIND...60MPH $$ JJT
3 follow-up statements
776 WWUS56 KSGX 092149 SVSSGX Severe Weather Statement National Weather Service San Diego CA 249 PM PDT SAT SEP 9 2017 CAC073-092230- /O.CON.KSGX.SV.W.0025.000000T0000Z-170909T2230Z/ San Diego CA- 249 PM PDT SAT SEP 9 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR NORTHEASTERN SAN DIEGO COUNTY... At 245 PM PDT, a severe thunderstorm was located over Julian, moving north at 20 mph. The storm was producing rainfall of one-half inch per hour. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hwy 78 Between Banner And S2, Cuyamaca Rancho State Park, Julian, Hwy 78 Between S2 And Borrego Springs Rd, Lake Cuyamaca, Hwy S2 Between Shelter Valley And Agua Caliente, Ranchita, Hwy S1 Between Lake Cuyamaca And Mount Laguna, Hwy 79 Between Santa Ysabel And Warner Springs, Lake Henshaw, Hwy S22 Between Ranchita And Borrego Springs and Hwy 79 Between Julian And Lake Cuyamaca. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3298 11640 3291 11664 3324 11680 3334 11644 TIME...MOT...LOC 2145Z 161DEG 17KT 3314 11660 HAIL...0.75IN WIND...60MPH $$ JJT
869 WWUS56 KSGX 092211 SVSSGX Severe Weather Statement National Weather Service San Diego CA 311 PM PDT SAT SEP 9 2017 CAC073-092230- /O.CON.KSGX.SV.W.0025.000000T0000Z-170909T2230Z/ San Diego CA- 311 PM PDT SAT SEP 9 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR NORTH CENTRAL SAN DIEGO COUNTY... At 310 PM PDT, a severe thunderstorm was located over Warner Springs, or 12 miles north of Julian, moving north at 20 mph. The storm was producing rainfall of one-half inch per hour. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hwy 79 Between Santa Ysabel And Warner Springs, Lake Henshaw, Hwy S22 Between Ranchita And Borrego Springs, Ranchita, Borrego Palm Canyon, Hwy S2 Between Hwy 79 And Hwy 78, Warner Springs, Los Coyotes Indian Reservation, Santa Ysabel, Santa Ysabel Indian Reservation and Wynola. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3313 11645 3309 11670 3325 11677 3334 11644 TIME...MOT...LOC 2210Z 161DEG 17KT 3325 11665 HAIL...0.75IN WIND...60MPH $$ JJT
989
WWUS56 KSGX 092222
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
322 PM PDT SAT SEP 9 2017
CAC073-092232-
/O.EXP.KSGX.SV.W.0025.000000T0000Z-170909T2230Z/
San Diego CA-
322 PM PDT SAT SEP 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 330 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
San Diego.
LAT...LON 3313 11645 3309 11670 3325 11677 3334 11644
TIME...MOT...LOC 2222Z 161DEG 17KT 3329 11666
$$
JJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:42 PM PDT, 44 minutes earlier.
Area forecast discussion, Sep 9, 1:42 PM PDT, 44 minutes before
Area Forecast Discussion National Weather Service San Diego CA 142 PM PDT Sat Sep 9 2017 .SYNOPSIS... Low pressure will develop off the Southern California Coast through Sunday, then lift slowly north through midweek. The low will increase moisture and the chance of showers and thunderstorms over the region through Sunday. The best chance for heavy rainfall will be over the mountains and deserts, with drying expected over coastal areas Monday and Tuesday. Cooler for the latter half of next week as a broad low pressure trough develops over the West and the marine layer deepens. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... At 1 PM PDT...Radar showed scattered shwrs/tstms over the mts/ deserts moving north, dissipating and reforming. Rainfall reports have been light...however a few of the heavier cells between gages have likely produced brief, heavy rain at times with some local runoff in the deserts. The activity should decrease near, or after sunset, but could continue in some areas of the mts/deserts into tonight, then increase in coverage again late tonight or early on Sun. Marine clouds should be limited again overnight west of the mts as more mid/high clouds advance from the east. Some light precip is possible west of the mts Sun morning. Activity should be more widespread by midday or early afternoon. A low pressure center just off the Central Coast will drop south through Sunday, then lift NE through the middle of next week. The low will draw increasing moisture over the region through Sunday, followed by gradual drying from the SW as the low lifts north. High PW values over SE CA will be drawn over SW CA as mid-level winds back from the SE tonight and Sunday, increasing the chance for scattered showers and thunderstorms across the entire CWA. Winds will turn more southerly by Mon, helping to focus any remaining shwr/tstm development back toward the mts/deserts. The cut-off low off the CA Coast will eventually be absorbed by a developing longwave trough over the West later next week. The trough will increase onshore flow and the marine layer by midweek, resulting in cooler weather. High temperatures may be from 5 to 10 degrees below average by next Wed. In terms of convection...Moisture is plentiful today over the lower deserts and eastern portions of San Bernardino County today. Atmospheric profiles show weak flow below 12K FT and moderate instability. Shwrs/tstms today have been short-lived and moving along, but as heating continues, a few could become better organized and longer lived. Isolated heavy rainfall amd flash flooding is possible through this evening. For Sun...moisture increases with PWs of 1.5 inch or more indicated. Lifted Index values through the column reach -5 or better over the mts. Negatives are...mid-level clouds could be more widespread and limit heating. Winds of 15-20 KTS are forecast in the mid-levels which would make it more difficult to drive deep convection from the sfc, and would also keep the shwrs/tstms moving along. Pre-dawn convection to the east and upslope flow onto the eastern slopes of the mts could drive rainfall in the morning there, shifting farther west through the day. POPS are higher all areas, but confidence in slow-moving thunderstorms with excessive rainfall amounts and flash flooding remains low. Confidence is higher for more widespread light- moderate rainfall totals. && .AVIATION... 092010Z...Coast/Valleys...SCT-BKN low clouds based near 1500 feet MSL with tops near 2300 feet MSL will develop after about 10/06Z this evening and spread inland to just west of KRNM and KONT overnight. Local vis 2-4 miles will occur where clouds and terrain intersect. Otherwise mainly SCT-BKN clouds at or above 8000 ft MSL. Risk of at least brief BKN012 at KSAN is moderate-high...but confidence in the timing of the BKN012 is low-moderate. Mountains/Deserts...Isolated to scattered SHRA/TSRA mainly this afternoon/evening with bases around 6000 ft MSL layered to 45000 ft MSL. Strong surface wind gusts over 40 knots and strong up/downdrafts and local vis below 3 miles in rain and/or blowing dust. Otherwise, SCT-BKN clouds at/above 8000 ft MSL will prevail through this evening. && .MARINE... There is a slight chance of thunderstorms over the coastal waters on Sunday due to a low pressure system near Point Conception. Otherwise, no hazardous marine weather is expected through Wednesday. && .BEACHES... There is a slight chance of thunderstorms at the beaches on Sunday. Possible cloud to ground lightning strikes would present a danger to beach-goers/swimmers. && .SKYWARN... Skywarn activation may be needed this afternoon. Spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...JAD AVIATION/MARINE...Small
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:33 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 8, 5:49 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 56 min |
| Sep 9, 1:36 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Sep 9, 3:49 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.